Current Location:  Medical Resources  >  Antibiotic-Associated Diarrhea

 Antibiotic-Associated Diarrhea

 Antibiotic-Associated Diarrhea FactAntibiotic-assoicated diarrhea is a common cause of diarrhea in hospitalized patients.  This condition occurs after prolonged antibiotic use disrupts a patient's normal intestinal flora.


Antibiotic-associated diarrhea (AAD) results from an imbalance in the colonic microbiota caused by antibiotic therapy. Microbiota alteration changes carbohydrate metabolism with decreased short-chain fatty acid absorption and an osmotic diarrhea as a result. Another consequence of antibiotic therapy leading to diarrhea is overgrowth of potentially pathogenic organisms such as Clostridium difficile. It is defined as frequent loose and watery stools with no other complications.

Probiotic treatment can reduce the incidence and severity of AAD as indicated in several meta-analyses. However, further documentation of these findings through randomized, double blind, placebo-controlled trials are warranted.

Efficacy of probiotic AAD prevention is dependent on the probiotic strain(s) used and on the dosage. Up to a 50% reduction of AAD occurrence has been found. No side-effects have been reported in any of these studies. Caution should, however, be exercised when administering probiotic supplements to immunocompromised individuals or patients who have a compromised intestinal barrier.

Clostridium difficile, also known more commonly as C-Diff, is known to account for 10 to 20 percent of antibiotic-associated diarrhea cases. The reasoning for this, is that the antibiotics administered for the treatment of certain diseases processes such as inflammatory colitis also inadvertently kills a large portion of the normal flora usually present within the bowel. With this lower amount of "healthy" bacteria present, the overgrowth of C-Diff is then responsible "for elaborating the enterotoxin."

  Related Topics

 

 Diarrhea      
  Antibiotic-Associated Diarrhea Listings

Antibiotic-Associated Diarrhea - excellent resource for information on antibiotic-associated diarrhea

Antibiotic-associated diarrhea - useful information reviewed by Harvard Medical School

Antibiotic-Associated Colitis - information from the Merck Manual

 

Next 5 Topics
Aortic Aneurysm - Aortic Valve Regurgitation - Aortic Valve Stenosis - Aplastic Anemia - Appendicitis

Important Medical Disclaimer
e-malta.com is for educational purposes only; information contained within should not be used to diagnose or treat a health problem or disease. Please consult a licensed health care provider regarding your medical condition.

IN NO WAY SHOULD OUR WEB SITE AND ONLINE GUIDES BE CONSIDERED AS OFFERING MEDICAL ADVICE! THE CONTENT ON THE SITE IS PRESENTED IN SUMMARY FORM, IS GENERAL IN NATURE, AND IS PROVIDED FOR INFORMATIONAL PURPOSES ONLY. NEVER DISREGARD MEDICAL ADVICE OR DELAY IN SEEKING IT BECAUSE OF SOMETHING YOU HAVE READ ON THIS WEBSITE.

The materials provided at this site are for informational purposes and are not intended for use as diagnosis or treatment of a health problem or as a substitute for consulting a licensed medical professional. Check with a physician if you suspect you are ill, or believe you may have one of the problems discussed on our website, as many problems and disease states may be serious and even life-threatening. Also note that while we frequently update our website's content, medical information changes rapidly. Therefore, some information may be out of date or even possibly inaccurate and erroneous. If you find information on our site that you believe is in error, please let us know. We make no representations or warranties with respect to any information offered or provided on or through our website regarding treatment, action, or application of medication. Neither e-malta.com, or any of its Members and Affiliates will be liable for any direct, indirect, consequential, special, exemplary, or other damages.